Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Feb 28, 2021, 9:18 PM EST for 4 counties in Virginia; Monroe County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2021, 9:18 PM EST (02:18 UTC)
- Expired
- Feb 28, 2021, 9:45 PM EST
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Craig County, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527
WWUS81 KRNK 010218
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
918 PM EST Sun Feb 28 2021
VAZ018>020-WVZ044-507-010245-
Bath-Craig-Alleghany-Eastern Greenbrier-Monroe-
918 PM EST Sun Feb 28 2021
...VERY HEAVY RAINFALL WITH GUSTY WINDS WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA...BATH COUNTY IN WEST CENTRAL VIRGINIA... SOUTHEASTERN
GREENBRIER AND EASTERN MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA
AND THE CITY OF COVINGTON...
At 916 PM EST, radar indicated very heavy rainfall with embedded
thunderstorms extending from near Mountain Grove...through Alvon...
to near Union. Movement was southeast at 35 mph.
Winds in excess of 40 mph are possible with these storms. Trees in
saturated ground may topple over.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
White Sulphur Springs...
Union...
New Castle...
and Paint Bank.
Very heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3818 7951 3815 7953 3816 7944 3791 7963
3786 7961 3777 7967 3780 7982 3764 8003
3755 7997 3742 8008 3734 8026 3735 8034
3743 8049 3748 8051 3754 8067 3785 8027
3806 8007 3807 7996 3818 7992 3826 7981
TIME...MOT...LOC 0216Z 298DEG 31KT 3821 7988 3784 8024 3758 8058
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Feb 28, 6:46 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 28, 6:46 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
646 PM EST Sun Feb 28 2021
.SYNOPSIS...
Low pressure moving northeast through the Great Lakes tonight
will push a cold front through the Mid Atlantic region along
with moderate to heavy showers and isolated thunderstorms. The
weather turns windy and colder behind the front on Monday and
Monday night. High pressure and dry weather build in for
Tuesday and Tuesday night.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 310 PM EST Sunday...
Flood Watch in effect through Monday morning for areas along
and west of a Marion to Pearisburg to Lexington line.
Low clouds and fog remained in the foothills and piedmont of
Virginia late this afternoon. The wedge had eroded over the rest
of southwest Virginia into southeast West Virginia and the
mountains and foothills of North Carolina. Outside of the wedge
winds were gusting from the southwest at 15 to 30 mph.
HREF and HRRR guidance have the main axis of showers from
central West Virginia through western Tennessee through
midnight. Between midnight and noon the band of showers and
associated cold front cross the Appalachians and will move in
eastern sections of Virginia and North Carolina.
Temperatures will be mild overnight as dew points rise across
the area. However, temperatures will drop during the day behind
the front in the mountains.
There will be a sharp gradient in rainfall amounts on the
western slopes of the central Appalachians. The heaviest
rainfall through Monday morning will be west of a western Bath
County, VA to western Watauga County, NC line. No changes have
been made to the Flood Watches that are in effect or will go
into effect at 7PM this evening.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM EST Sunday...
A brief touch of wintry weather in the mid-week...
A transient surface high will enter the area from the upper midwest
late Monday and begin to clear out sky cover from north to south.
Behind Monday's front, winds will pick up for the overnight hours
into Tuesday. Higher elevation areas will experience gusts 25-35 kt,
and lower valley areas and east into the Piedmont will gust more int
the 15-25 kt range. Most of Tuesday will remain clear with zonal
flow dominating the eastern half of the CONUS. An eye will be kept
on a small cut off low set to come out of the southern states
Wednesday morning.
This little system will approach the region Wednesday morning and
restore cloud cover, but ought to get swept east and off the coast
by Wednesday night/early Thursday morning. Most of the action from
this smaller system will remain south of the NC/VA border and will
be shortlived. The NC Highlands may see a quick inch or so of snow,
up to 2 in the very upper elevations. Elsewhere in the mountains, a
dusting is the most to be expected. Snow will become rain as
temperatures warm on Wednesday. East of the Blue Ridge this will be
an entirely rain event. By Thursday morning the cut off low will be
out to sea, and calmer weather will prevail.
Temperatures will be above normal for this forecast period, with
even a slight warming trend. Daytime highs will be in the 40s and
50s. The temperature profile will cool just enough Tuesday
night/Wednesday morning to allow that bit of snow in the mountains,
but most will stay above freezing in the mid 30s for overnight lows.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 215 PM EST Sunday...
A much calmer second half of the week and weekend...
A broad ridge will move into place over much of the CONUS. This will
provide us with dry mild weather through the end of the forecast
period. The only disruption could be another low forming in the
southern states late on Sunday and moving north to bring more rain
to the area. However, this currently seems a less likely scenario
than the broad ridge extending its influence almost as far south as
the Gulf. This will serve to fend off any encroaching low pressure
systems from approaching us from that direction.
High temperatures will be slightly above normal for this entire
portion of the forecast, while lows look to be right around normal.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 645 PM EST Sunday...
Wedge conditions are holding fast east of the Blue Ridge to
include KROA and KLYH with LIFR conditions. However, the wedge
retreated just a bit this afternoon so all other locations are
ooutside of the wedge with VFR conditions. Believe KROA and KLYH
will remain with very poor flight conditions until the
approaching cold front finally dislodges the wedge late tonight.
Expect conditions at other sites will be trending down as the
front approaches and lower CIGs and showers move in.
The front will clear the region early Monday morning with
steadily improving conditions to VFR all sites. However, expect
winds will increase significantly across the entire region by
the afternoon with gusts at or above 30kt for KROA possible.
Extended Aviation Discussion...
Drier weather and VFR conditions are expected to across the
region Tuesday and Tuesday night. A quick moving low pressure
system moving across the southeastern U.S. Wednesday and
Wednesday night may bring VFR clouds to the Carolinas. Some MVFR
upslope clouds are possible in southeast West Virginia
Wednesday.
Tranquil VFR weather is expected for Thursday and Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from 7 PM EST this evening through Monday morning
for VAZ009>011-018-023-024.
Flood Watch through Monday morning for VAZ007-019-020.
NC...None.
WV...Flood Watch through Monday morning for WVZ042>044-507-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...MBS/AMSHazardous weather outlook, Feb 28, 3:57 PM EST, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 357 PM EST Sun Feb 28 2021 VAZ007-019-020-WVZ042>044-507-508-012100- Tazewell-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 357 PM EST Sun Feb 28 2021 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters, CoCoRahs observers, and members of the public are encouraged to send their rainfall reports to the National Weather Service in Blacksburg via our web site weather.gov/blacksburg, our social media sites Facebook and Twitter, through email to rnk.skywarn@noaa.gov, or by calling 866-215-4324. VAZ009>011-018-023-024-012100- Smyth-Bland-Giles-Craig-Botetourt-Rockbridge- 357 PM EST Sun Feb 28 2021 ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters, CoCoRahs observers, and members of the public are encouraged to send their rainfall reports to the National Weather Service in Blacksburg via our web site weather.gov/blacksburg, our social media sites Facebook and Twitter, through email to rnk.skywarn@noaa.gov, or by calling 866-215-4324. NCZ003>006-019-020-VAZ012>014-016-017-022-032>035-043>047-058-059- 012100- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Wythe-Pulaski- Montgomery-Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 357 PM EST Sun Feb 28 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ015-012100- Ashe-Alleghany NC-Watauga-Grayson- 357 PM EST Sun Feb 28 2021 This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for mixed wintry precipitation after midnight Tuesday night into daybreak Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SHH
In the hours before
Special weather statement, Feb 28, 6:14 PM EST, 3 hours 4 minutes before
Special Weather Statement National Weather Service Blacksburg VA 614 PM EST Sun Feb 28 2021 VAZ022>024-034-035-045>047-059-010600- Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox- Buckingham-Charlotte- Including the cities of Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bedford, Amherst, Lynchburg, Appomattox, and Keysville 614 PM EST Sun Feb 28 2021 ...PATCHY DENSE FOG THROUGH TONIGHT... Observations confirm patchy dense fog has developed early this evening. Visibilities may drop to a half mile or less at times. Motorists should be prepared for rapidly changing conditions. Allow extra time to reach your destination, and use low-beam headlights only. SHH
Special weather statement, Feb 28, 8:27 PM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
827 PM EST Sun Feb 28 2021
WVZ042>044-507-508-010230-
Western Greenbrier-Mercer-Summers-Eastern Greenbrier-Monroe-
827 PM EST Sun Feb 28 2021
...VERY HEAVY RAINFALL AND GUSTY WINDS WILL AFFECT GREENBRIER...
SUMMERS...MERCER AND MONROE COUNTIES...
At 824 PM EST, radar indicated very heavy rainfall with embedded
thunderstorms extending from near Rainelle...through Sandstone and
Coal City...to near Northfork. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms. Trees in
saturated ground may topple over.
Locations impacted include...
Princeton...
Lewisburg...
Hinton...
White Sulphur Springs...
Ronceverte...
Rainelle...
and Alderson.
Very heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3796 8005 3780 8023 3769 8030 3765 8027
3739 8072 3737 8077 3743 8086 3738 8088
3735 8085 3729 8097 3739 8133 3751 8121
3758 8119 3759 8109 3772 8097 3768 8088
3782 8094 3787 8075 3795 8081 3805 8077
TIME...MOT...LOC 0124Z 284DEG 26KT 3799 8076 3779 8101 3766 8122 3751
8146
MBSSpecial weather statement, Feb 28, 9:18 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
918 PM EST Sun Feb 28 2021
VAZ018>020-WVZ044-507-010245-
Bath-Craig-Alleghany-Eastern Greenbrier-Monroe-
918 PM EST Sun Feb 28 2021
...VERY HEAVY RAINFALL WITH GUSTY WINDS WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA...BATH COUNTY IN WEST CENTRAL VIRGINIA... SOUTHEASTERN
GREENBRIER AND EASTERN MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA
AND THE CITY OF COVINGTON...
At 916 PM EST, radar indicated very heavy rainfall with embedded
thunderstorms extending from near Mountain Grove...through Alvon...
to near Union. Movement was southeast at 35 mph.
Winds in excess of 40 mph are possible with these storms. Trees in
saturated ground may topple over.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
White Sulphur Springs...
Union...
New Castle...
and Paint Bank.
Very heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3818 7951 3815 7953 3816 7944 3791 7963
3786 7961 3777 7967 3780 7982 3764 8003
3755 7997 3742 8008 3734 8026 3735 8034
3743 8049 3748 8051 3754 8067 3785 8027
3806 8007 3807 7996 3818 7992 3826 7981
TIME...MOT...LOC 0216Z 298DEG 31KT 3821 7988 3784 8024 3758 8058
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:07 PM EST | Flash Flood Warning | RNK | Bath | 6 hr |
| Feb 28, 8:41 PM EST | Dense Fog Advisory | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 14 more | 7 hr |
| Mar 1, 1:14 AM EST | Areal Flood Warning | RNK | Alleghany, Bath | 12 hr |
| Mar 1, 7:20 AM EST | Flood Watch | RNK | Bland, Tazewell | 2 min |
| Mar 1, 7:31 AM EST | River Flood Warning | RNK | Tazewell | 11 hr |
| Mar 1, 7:43 AM EST | Areal Flood Warning | RNK | Tazewell | 25 hr |
| Mar 1, 12:49 PM EST | Areal Flood Advisory | RNK | Bath | 4 hr |
| Mar 1, 1:22 PM EST | Wind Advisory | RNK | Bath | 12 hr |
| Mar 1, 4:13 PM EST | Areal Flood Advisory | RNK | Alleghany, Botetourt | 9 hr |
| Feb 28, 8:27 PM EST | Special Weather Statement | RNK | Greenbrier, Mercer, Monroe, Summers | 63 min |
| Mar 1, 1:55 AM EST | Areal Flood Warning | RNK | Greenbrier, Summers | 31 hr |
| Mar 1, 5:11 AM EST | River Flood Warning | RNK | Greenbrier, Monroe, Summers | 27 hr |
Nearby
Special Weather Statements in Virginia, 2021Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.